Request Legal Help Now - Free

LAWSUITS NEWS & LEGAL INFORMATION

Seroquel Side Effects a Weighty Issue

. By
Manhasset, NYAmong the various Seroquel side effects associated with the antipsychotic drug is weight gain—an event that could prove a problem for individuals and patients with existing health issues that might be exacerbated by an increase in weight. Seroquel isn't the only culprit in the atypical antipsychotic class. Others in the class are capable of packing on the pounds.

However, according to a November 9th article in Health.com, Seroquel manufacturer AstraZeneca has previously been accused of suppressing data that did not favor its product. Recent lawsuits uncovered an internal e-mail from 1999 in which a manager at AstraZeneca noted that the company had declined to publish or publicize at least three clinical trials involving Seroquel and potential adverse reactions.

In one of the studies, the manufacturer was accused of having "buried" data revealing that 45 percent of the patients who took the drug experienced substantial weight gain—11 pounds in one year, on average. For its part, a spokesperson for AstraZeneca claimed that the study was duly disclosed to the US Food and Drug Administration (FDA) and that Seroquel side effects are included in prescribing information.

The fact remains, however, that Seroquel can introduce to a patient everything from weight gain to Seroquel diabetes. A doctor with the Feinstein Institute for Medical Research in Manhasset, New York, suggested in the November 7th issue of The Baltimore Sun that Seroquel is a "big gun." Dr. Christoph Correll noted that a weeks-long course of the anti-psychotic "can have potential side effects, like weight gain and metabolic issues that could even be associated with diabetes in the future if the medication is continued for longer times."

And even though, as AstraZeneca points out, Seroquel side effects are duly listed on prescribing information, do patients actually note and digest such information? Are they properly counseled by their physicians?

Health.com tells the story of a 5-year-old girl named Katie. Following a diagnosis of Asperger's syndrome and attention deficit hyperactivity disorder (ADHD), the child was treated with an atypical psychotic—the class of drugs to which Seroquel belongs. While the drug succeeded in quelling the child's tantrums, it also made her ravenously hungry. In the space of one month, the kindergarten pupil gained about five pounds. Within the year she gained another 15.

Even discounting the potential for adverse reactions such as Seroquel hyperglycemia, tardive dyskinesia or even birth defects, weight gain associated with long-term use of Seroquel can have lasting effects on a patient. As most know, the longer the weight gain is an issue, the harder it is to bring it under control.

READ ABOUT SEROQUEL LAWSUITS

Seroquel Legal Help

If you or a loved one have suffered losses in this case, please click the link below and your complaint will be sent to a drugs & medical lawyer who may evaluate your Seroquel claim at no cost or obligation.

READER COMMENTS

Posted by

on
Well, the best advice to give in all of these testimonies is this: NOW THAT YOU KNOW ABOUT THE SIDE EFFECTS OF THIS MEDICATION, WHY DO YOU STILL CONTINUE TAKING IT??? MAYBE YOU SHOULD BRING THESE THINGS UP TO THE DOCTOR, AND IF THEY WON'T BUDGE ON THE ISSUE, GO GET WHATS CALLED " A SECOND OPINION"????

Posted by

on
I'm really concerned about the extreme side effects I suffer from taking Seroquel. Secifically and possibly other medications
that were prescribed by the VA, since 2001. The Seroquel has caused weight gain and I've been taking Seroquel off and on since 2001. A few years ago, maybe more, I was at Sheridan VAMC for about 3 mo.During that time I was taking Seroquel once again.I gained about 85 lbs. during that time. Since then, I have not been able to lose the weight. I was 270-280lbs when I gained all the 80-90lbs.in the Sheridan VA. I now weigh 377lbs. I have a myriad of health issues related to my obesity; I have had high blood sugar since I gained the weight; including the gradual development of diabetes. I am becoming very concerned because of the serious health problems stemming from the use of Seroquel and the extreme weight gain associated with Seroquel.

Posted by

on
I'm really concerned about the extreme side effects I suffer from taking Seroquel. Secifically and possibly other medications
that were prescribed by the VA, since 2001. The Seroquel has caused weight gain and I've been taking it off and on since 2001. A few years ago, maybe more, I was at Sheridan VAMC for about 3 mo.During that time I was taking Seroquel once again.I gained about 85 lbs. during that time. Since then, I have not been able to lose the weight. I was 270-280lbs when I gained all the 80lbs.in th Sheridan VA. I now weigh 377lbs. I have a myriad of health issues, and I have had high blood sugar since I gained the weight; and now I have developed diabetes.I also have taken other psych meds that are known to increase risk for weight gain and diabetes. I am becoming very concerned because I have had serious health problems that I now belive are possibly contributing to my illnesses.

Posted by

on
I have been on 75mg of seroquel for 4 years and all of a sudden, I have put on at least 10 pounds, all around my middle. I have always been active, into fitenss, yoga, meditation, but it seemd to have happened overnight. I suffer from depression and am on wellbutirn, but I am not bipolar at all. I wentthrough a time of hell in my life 4 years ago and did'nt question the meds I was prescribed. I have had a huge battle with bulimia but was almost healthy again, very fit and feeling fabulous...until I all of a sudden look like a matronly woman who eats white bread donuts and fries...I run 3 times a week, bike for 60 km rides, practice yoga and watch EVERYTHING I put into my mouth. Realizing that I am very influenced by body image and weight, why would my doctor give me this???I am really depressed right now, took myself off and don't know if I'll be able to lose this stupid spare tire that I detest...have stopped having sex with my boyfrind because I can't stand how I look. I used to parade around naked and be really god in the sack.....this sucks...I wish I had known

Posted by

on
I have taken seraquel,seraquel xr, since 2005 till 2011. Something is very wrong. I get fluid in my legs, hands, numbing feet, and hands. pain in my left arm and neck pain. It is like i cant at times control my movements. I know had blood work done and my enzymes in my liver r up and have to get liver, pancrease, and gallbladder ultra sound. Ive been really sick lately. Ive also was on accutane, medications on and for years. I get dihydrated its like my body dries out from the inside out. I have to watch what i eat and products i use. Muscle pains stiffness out of this world. I know it has to do w these medications I have taken. Worried. Tired of this. Had to stop working last month. Thank u

ADD YOUR COMMENT ON THIS STORY

Fields marked * are mandatory. Please read our comment guidelines before posting.

*Name:

Note: Your name will be published with your comment.

*Email Address:

Your email will only be used if a response is needed.
*Your Comment:

Are you the defendant or a subject matter expert on this topic with an opposing viewpoint? We'd love to hear your comments here as well, or if you'd like to contact us for an interview please submit your details here.


Click to learn more about LawyersandSettlements.com

Request Legal Help Now! - Free